Sunday, January 14, 2018

Pharmacology MCQs- 111








A 45 year old man who was diagnosed with malaria and received anti-malarial medication presents to the office with progressive fatigue and loss of appetite. He also mentions that he noticed that his urine has become dark lately. Urine analysis is positive for both bilirubin and urobilinogen. Blood studies show serum total bilirubin of 4.3 mg/dL, hemoglobin concentration of 8.5 g/dL and hematocrit of 30%.

Which medication is used to treat this patient?

A-Atovaquone

B-Chloroquine

C-Doxycycline

D-Primaquine






Answer

This is a case of hemolytic anemia due to glucose-6-phosphate dehydrogenase (G6PD) deficiency. This anemia is caused by lack of reduced glutathione secondary to decreased production of NADP. Accumulation of oxidizing metabolites such as peroxides and other free radicals in the red blood cells leads to their lysis and resulting in hemolytic anemia. G6PD deficiency is induced by some drugs such as primaquine, sulfonamides, nitrofurans, phenacetin, vitamin K derivatives, dapsone, phenazopyridine and methylene blue. Atovaquone is used in combination with proguanil in prophylaxis of malaria. It is not associated with G6PD deficiency. Chloroquine is effective in eradication of blood schizonts and it was known for a long time that it causes hemolytic anemia but recent studies do not show any relation between chloroquine and G6PD deficiency anemia. Doxycycline does not cause hemolytic anemia. .

The correct answer is D





No comments:

Post a Comment